On Linear And Nonlinear Instability in the Infinte Swept Attachment-Line Boundary Layer

Theofilis, Vassilios (1998). On Linear And Nonlinear Instability in the Infinte Swept Attachment-Line Boundary Layer. "Journal of Fluid Mechanics", v. 355 ; pp. 193-227. ISSN 0022-1120. https://doi.org/10.1017/S0022112097007660.


Título: On Linear And Nonlinear Instability in the Infinte Swept Attachment-Line Boundary Layer
  • Theofilis, Vassilios
Tipo de Documento: Artículo
Título de Revista/Publicación: Journal of Fluid Mechanics
Fecha: 1998
Volumen: 355
Escuela: E.T.S.I. Aeronáuticos (UPM) [antigua denominación]
Departamento: Motopropulsión y Termofluidodinámica [hasta 2014]
Licencias Creative Commons: Reconocimiento - Sin obra derivada - No comercial

Texto completo

Vista Previa
PDF (Document Portable Format) - Se necesita un visor de ficheros PDF, como GSview, Xpdf o Adobe Acrobat Reader
Descargar (2MB) | Vista Previa


On linear and nonlinear instability of the incompressible swept attachment-line boundary layer VASSILIOS THEOFILIS a1 a1 DLR, Institute for Fluid Mechanics, Division Transition and Turbulence, Bunsenstraße 10, D-37073 Göttingen, Germany Abstract The stability of an incompressible swept attachment-line boundary layer flow is studied numerically, within the Görtler–Hämmerlin framework, in both the linear and nonlinear two-dimensional regimes in a self-consistent manner. The initial-boundary-value problem resulting from substitution of small-amplitude excitation into the incompressible Navier–Stokes equations and linearization about the generalized Hiemenz profile is solved. A comprehensive comparison of all linear approaches utilized to date is presented and it is demonstrated that the linear initial-boundary-value problem formulation delivers results in excellent agreement with those obtained by solution of either the temporal or the spatial linear stability theory eigenvalue problem for both zero suction and a layer in which blowing is applied. In the latter boundary layer recent experiments have documented the growth of instability waves with frequencies in a range encompassed by that of the unstable Görtler–Hämmerlin linear modes found in our simulations. In order to enable further comparisons with experiment and, thus, assess the validity of the Görtler–Hämmerlin theoretical model, we make available the spatial structure of the eigenfunctions at maximum growth conditions. The condition on smallness of the imposed excitation is subsequently relaxed and the resulting nonlinear initial-boundary-value problem is solved. Extensive numerical experimentation has been performed which has verified theoretical predictions on the way in which the solution is expected to bifurcate from the linear neutral loop. However, it is demonstrated that the two-dimensional model equations considered do not deliver subcritical instability of this flow; this strengthens the conjecture that three-dimensionality is, at least partly, responsible for the observed discrepancy between the linear theory critical Reynolds number and the subcritical turbulence observed either experimentally or in three-dimensional numerical simulations. Further, the present nonlinear computations demonstrate that the unstable flow has its line of maximum amplification in the neighbourhood of the experimentally observed instability waves, in a manner analogous to the Blasius boundary layer. In line with previous eigenvalue problem and direct simulation work, suction is observed to be a powerful stabilization mechanism for naturally occurring instabilities of small amplitude.

Más información

ID de Registro: 10440
Identificador DC: http://oa.upm.es/10440/
Identificador OAI: oai:oa.upm.es:10440
Identificador DOI: 10.1017/S0022112097007660
URL Oficial: http://journals.cambridge.org/action/displayAbstract?fromPage=online&aid=13939
Depositado por: Memoria Investigacion
Depositado el: 05 Mar 2012 11:27
Ultima Modificación: 20 Abr 2016 18:39
  • GEO_UP4
  • Open Access
  • Open Access
  • Sherpa-Romeo
    Compruebe si la revista anglosajona en la que ha publicado un artículo permite también su publicación en abierto.
  • Dulcinea
    Compruebe si la revista española en la que ha publicado un artículo permite también su publicación en abierto.
  • Recolecta
  • InvestigaM
  • Observatorio I+D+i UPM
  • OpenCourseWare UPM